Drought, Adams
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor, May marked the eleventh consecutive month of moderate (or worse) drought across South Central Nebraska, continuing one of the most notable droughts since the 1950s.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, May marked the eleventh consecutive month of moderate (or worse) drought across South Central Nebraska, continuing one of the most notable droughts since the 1950s. However, thanks to above normal rainfall across roughly the northeast two-thirds of the 24-county area, many places saw improving conditions for the second consecutive month. More specifically, most locations northeast of a line from Grand Island-Hebron improved to D1 Moderate Drought over the course of the month, marking the first time since July 2012 that any portion of the area featured a classification better than D2 Severe Drought. In the drier southwestern areas primarily consisting of Gosper, Phelps, Kearney, Furnas, Harlan and Franklin counties, D3 Extreme Drought continued to prevail, with southwestern Furnas County holding onto D4 Exceptional Drought (the worst-possible category). In between these aforementioned extremes, several counties such as Valley, Greeley, Sherman, Adams, Webster and Nuckolls improved to (or remained in) D2 Severe Drought during the month. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, the northeast-southwest split between predominantly-above normal and predominantly-below normal rainfall aligned along an axis from Gothenburg-Minden-Hebron (based on normals generally between 3.75-4.75 inches). Areas northeast of this line (including the Tri-Cities) ending up considerably wetter, and in fact roughly one-fourth of South Central Nebraska measured at least 150 percent of normal May rainfall. Fortunately, even in the drier southwestern counties, nearly all places managed to see at least 1.50 for the month. Per a combination of NWS cooperative observers and NeRAIN observers, several of the highest-known May precipitation totals included 9.83 seven miles southeast of Stromsburg, 9.20 three miles northeast of Shelby, 8.73 six miles southwest of Columbus, 8.49 four miles west-northwest of Alexandria and 8.33 at Hampton. At Grand Island, 6.77 was the 15th-wettest May on record dating to 1896. More remarkably, the 24-hour total of 3.09 that fell from the 24th-25th was more than all cumulative rain that fell during the four-month period between June-September 2012 (2.84)! In the drier side of the area, some of the lowest reported totals included 1.57 at Cambridge, 1.77 at Edison and 1.91 eight miles south of Elwood. In between these wettest and driest extremes, the majority of South Central Nebraska reported May totals somewhere between 2.50 and 6.50. Remarkably, for some areas a small fraction of May precipitation consisted of snow, as an unusually cold start to the month brought light accumulations up to around 1 primarily on the 1st, with isolated pockets up to 2 at northern sites such as Genoa and Greeley.
Focusing on the longer-range picture of year-to-date precipitation amounts (January-May), most of the 24-county area received between 75 and 115 percent of normal. Although this near normal to slightly above normal trend certainly was not enough to end drought issues, it at least eased the drought severity since fall 2012 in many places. According to the USDA Nebraska Crop Progress and Condition Report for the week ending June 9th, state-averaged topsoil moisture continued to improve, rating 27% short to very short and 69% adequate, a marked improvement from an 80% short to very short rating as recently as late-March. Although subsoil moisture supplies lagged behind, they also exhibited considerable improvement since early-May, decreasing from 84% short to very short to only 58% short to very short. Crop-wise, the state-averaged young corn and soybean stands both rated 75% good to excellent, while wheat was not as favorable at 50% poor to very poor. Hay and forage supplies rated 73% short to very short. Stock water supplies were only 14 percent short to very short, a 7% improvement since early-May. Over the same time span, poor to very poor pasture and range ratings improved from 70% to only 46%.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1235 AM CDT WED MAY 1 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT TUE APR 30 2013
A SECONDARY COLD FRONT IS EXPECTED TO PUSH ACROSS THE LOCAL AREA
THIS EVENING/OVERNIGHT AND THERE MAY JUST BE ENOUGH INSTABILITY
FOR A FEW STRONG/BORDERLINE SEVERE THUNDERSTORMS TO DEVELOP AHEAD
OF THE FRONT OVER THIS TIME PERIOD. HOWEVER...THE BEST SHEAR AND
INSTABILITY LIE CLOSER TO THE INITIAL FRONT...WHICH AS OF 3 PM
CDT...HAS JUST ABOUT CLEARED THE ENTIRE FORECAST AREA...AND
THE RESULTANT SLIGHT RISK FOR SEVERE WEATHER FROM SPC HAS BEEN
REMOVED. EVEN SO...DECIDED TO MAINTAIN THUNDERSTORM CHANCES DURING
THE EVENING AND OVERNIGHT HOURS FOR JUST ABOUT EVERYONE...AS
LATEST RAP/12Z WRF INDICATING SOME CONVECTIVE POTENTIAL LATE THIS
EVENING/OVERNIGHT. OTHERWISE...A STRONG PRESSURE GRADIENT AND GOOD
PRESSURE RISES BEHIND THE SECONDARY COLD FRONT IS EXPECTED ACROSS
THE LOCAL AREA WEDNESDAY...WHICH WILL RESULT IN A WINDY DAY ACROSS
THE REGION. WITH THE STRONGEST WINDS EXPECTED ACROSS NORTH CENTRAL
KANSAS...WENT AHEAD AND ISSUED A WIND ADVISORY FOR THIS AREA FROM
12Z-00Z WEDNESDAY.
OTHERWISE...A COLD AND UNSETTLED DAY IS EXPECTED ACROSS THE REGION
WEDNESDAY BEHIND THIS SECOND FRONT. EXPECT ACTUAL HIGH
TEMPERATURES FOR THE CALENDAR DAY TO BE REALIZED AROUND
MIDNIGHT...WITH AFTERNOON TEMPERATURES STRUGGLING TO MAKE IT OUT
OF THE 30S IN SPOTS AS 850 MB TEMPS WILL FALL TO BETWEEN 3-5C
BELOW ZERO BY MID AFTERNOON. WITH TEMPERATURES FALLING...MODEL
PROFILES ARE INDICATING COULD SEE SOME SNOW MIX IN ACROSS THE
NORTHWEST BY THE MORNING HOURS...SPREADING ACROSS THE TRI CITIES
AREA BY AS EARLY MID TO LATE MORNING. WHILE LITTLE ACCUMULATION
IS EXPECTED DURING THE DAYTIME HOURS THANKS TO THE WARM GROUND AND
HIGHER SUN ANGLE...COULD SEE SOME LIGHT ACCUMULATIONS ON GRASSY
SURFACES BY LATE AFTERNOON. WHILE WE MAY SEE SOME SNOW MIXED WITH
THE PRECIPITATION IN BY AFTERNOON...BENEFICIAL RAINS ARE EXPECTED
OVER THE NEXT 24 HOURS...WITH MODELED QPFS AND HPC GUIDANCE
APPROACHING ONE INCH OF LIQUID PRECIPITATION...WITH HIGHER
LOCALIZED AMOUNTS IN THUNDERSTORMS NOT OUT OF THE QUESTION.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE APR 30 2013
WEDNESDAY NIGHT THROUGH TUESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR SNOW WEDNESDAY NIGHT INTO THURSDAY...CHANCE FOR
RAIN OR SHOWERS ON AND OFF FRIDAY THROUGH TUESDAY AND TEMPERATURES
THROUGH THE PERIOD.
AN UPPER LEVEL LOW WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT. WITH COLDER AIR ACROSS THE AREA EXPECT
PRECIPITATION TO COME IN THE FORM OF SNOW. HAVE KEPT SOME
ACCUMULATIONS IN DURING THE NIGHT BUT HAVE SOME CONCERNS AS TO HOW
MUCH SNOW IS POSSIBLE WITH THE WARM GROUND AND HOW LATE IN THE
SEASON IT IS. THERE ARE A FEW DIFFERENCES IN THE MODELS AS TO WHEN
THE SNOW COMES TO AN END. THE NAM ENDS THE SNOW FROM NORTHWEST TO
SOUTHEAST LATE WEDNESDAY NIGHT...BUT THE GFS AND THE ECMWF BOTH
LINGER THE PRECIPITATION INTO THE DAY ON THURSDAY. HAVE KEPT SNOW
FOR THE SOUTHEAST DURING THE MORNING...BUT BRING AN END TO THE SNOW
BY NOON ON THURSDAY.
A COLD SURFACE HIGH SETTLES INTO THE AREA LATE THURSDAY AND THURSDAY
NIGHT. THIS WILL ALLOW FOR MOSTLY CLEAR SKIES AND LIGHT WINDS WHICH
WILL IN TURN ALLOW TEMPERATURES TO FALL OFF TO BELOW FREEZING ACROSS
THE AREA. THERE WILL LIKELY BE SOME PATCHY FROST LATE THURSDAY
NIGHT.
THE UPPER LEVEL LOW THAT MOVES THROUGH THE AREA WEDNESDAY NIGHT
DEEPENS AND STARTS TO MEANDER THROUGH THE PLAINS TO THE SOUTHEAST OF
THE FORECAST AREA FOR FRIDAY THROUGH SUNDAY. DURING THE DAY ON
FRIDAY THERE WILL BE WRAP AROUND MOISTURE THAT MOVES INTO THE AREA
AS WELL AS SOME LIGHT RAIN. TEMPERATURES WILL BE COLD YET THURSDAY
NIGHT...BUT WILL BE WARM ENOUGH BY THE TIME IT RAINS TO BE RAIN AND
NOT SNOW. THE RAIN CONTINUES ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. IT PROBABLY WILL NOT BE RAINING ALL OF THE TIME...BUT THERE
WILL BE RAIN AROUND. TEMPERATURES WILL BE A LITTLE WARMER EACH DAY
BUT STILL REMAIN ON THE COLDER SIDE. THE UPPER LEVEL LOW FINALLY
MOVES TO THE EAST ON SUNDAY. THE RAIN WILL GRADUALLY COME TO AN END
AND TEMPERATURES WILL BE A LITTLE WARMER.
A SHORT WAVE RIDGE BUILDS BETWEEN UPPER LEVEL LOWS FOR MONDAY INTO
TUESDAY...BUT WITH A FEW WAVES MOVING THROUGH THE RIDGE THERE WILL
BE A CHANCE FOR SOME SHOWERS. THERE IS LITTLE TO NO CAPE SUNDAY
NIGHT THROUGH MONDAY NIGHT...BUT THERE IS A LITTLE CAPE THAT MOVES
INTO THE SOUTHERN PART OF THE FORECAST AREA AND THERE COULD BE A FEW
THUNDERSTORMS AS WELL. WITH THE UPPER LEVEL RIDGE AND TEMPERATURES
WARMING ALOFT THE TEMPERATURES WILL BE AROUND NORMAL FOR THIS TIME
OF YEAR.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1228 AM CDT WED MAY 1 2013
RAIN SHOWERS WITH INTERMITTENT THUNDER WILL CARRY THROUGH THE
OVERNIGHT HOURS. AS A STRONGER COLD FRONT AND A MUCH COLDER
AIRMASS REACH THE TERMINAL WEDNESDAY...THE RAIN WILL MIX WITH OR
CHANGE TO SLEET AND/OR SNOW. WINDS WILL REMAIN GUSTY FM A
NORTHERLY DIRECTION INTO THE AFTN ON WEDNESDAY BEFORE BEGINNING TO
SUBSIDE DURING THE EVENING. LOOK FOR CIGS TO LOWER TO MVFR AND IFR
WITH VSBYS REDUCED DURING TIMES OF PCPN.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ005>007-017>019.
&&
SHORT TERM...SAR
LONG TERM...JCB
AVIATION...FAYHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 826 PM CDT TUE APR 30 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 826 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TONIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE FOR THE FIRST PART OF THE NIGHT WHICH MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY MORNING SOUTHEAST OF A LINE FROM OSBORNE KANSAS TO SUPERIOR NEBRASKA TO YORK NEBRASKA. ANY THUNDERSTORMS THAT DO DEVELOP EARLY WEDNESDAY MORNING ARE NOT EXPECTED TO BE SEVERE. A WIND ADVISORY IS ALSO IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS DURING THE DAYTIME HOURS WEDNESDAY. IN ADDITION TO WINDS...AROUND ONE TO TWO INCHES OF SNOW ACCUMULATION IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA MAINLY LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND MOSTLY ON GRASSY SURFACES. ON BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT...NEAR-FREEZING TO SUB-FREEZING TEMPERATURES IN THE LOWER 30S ARE FORECAST IN MOST AREAS...WITH MID 30S FORECAST FRIDAY NIGHT. FROST FORMATION IS POSSIBLE DURING THIS TIME FRAME AS WELL...AND APPEARS TO BE MOST FAVORED THURSDAY NIGHT. NOW THAT THE GROWING SEASON IS GETTING UNDERWAY...THESE COLD TEMPERATURES COULD HARM SENSITIVE OUTDOOR VEGETATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT TUE APR 30 2013
NEZ048-062-063-010345-
HALL NE-HAMILTON NE-MERRICK NE-
1016 PM CDT TUE APR 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERRICK...
SOUTHWESTERN HAMILTON AND SOUTHEASTERN HALL COUNTIES UNTIL 1045 PM
CDT...
AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DONIPHAN...OR 9 MILES SOUTHEAST OF GRAND
ISLAND...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GILTNER...
PHILLIPS...
AURORA...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 309 AND 329.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4070 9829 4070 9837 4081 9845 4102 9822
4087 9797
TIME...MOT...LOC 0316Z 231DEG 23KT 4080 9829
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1036 PM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 3 SW PHILLIPS 40.87N 98.26W
04/30/2013 E0.75 INCH HAMILTON NE LAW ENFORCEMENT
DIME HAIL AT INTERSECTION OF HIGHWAY 34/2
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM HAIL AURORA 40.87N 98.00W
04/30/2013 E0.75 INCH HAMILTON NE EMERGENCY MNGR
DIME HAIL
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1056 PM CDT TUE APR 30 2013 NEZ063-064-076-077-010430- CLAY NE-FILLMORE NE-HAMILTON NE-YORK NE- 1056 PM CDT TUE APR 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YORK...SOUTHEASTERN HAMILTON...NORTHWESTERN FILLMORE AND NORTHEASTERN CLAY COUNTIES UNTIL 1130 PM CDT... AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUTTON...OR 23 MILES SOUTHWEST OF YORK... MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRAFTON... LUSHTON... MCCOOL JUNCTION... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 348 AND 353. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4086 9762 4068 9749 4049 9786 4069 9799 TIME...MOT...LOC 0356Z 235DEG 40KT 4062 9783 FAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1107 PM CDT TUE APR 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL 1 E AURORA 40.87N 97.98W
04/30/2013 E0.75 INCH HAMILTON NE LAW ENFORCEMENT
DIME SIZE HAIL COVERING THE ROADWAY ON HIGHWAY 34. HAIL
COVERED THE ROADWAY 1 1/2 MILES TO 3 MILES EAST OF
AURORA.
&&
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1114 PM CDT TUE APR 30 2013 NEZ064-010445- YORK NE- 1114 PM CDT TUE APR 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR YORK COUNTY UNTIL 1145 PM CDT... AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YORK...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... YORK... WACO... GRESHAM... THAYER... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 350 AND 362. LAT...LON 4077 9764 4094 9772 4105 9736 4084 9736 TIME...MOT...LOC 0413Z 251DEG 35KT 4089 9757 HEINLEIN
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449100, 449102, 449103, 449104, 449105, 449107, 449108, 449109, 449110, 449111, 449112, 449113, 449114, 449115, 449116, 449117, 449118, 449120, 449121, 449122, 449124, 449126, 449127, 449128.